Alert archive / Indiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 168, NWS Wilmington, OH

August 27, 2016Dearborn County, Franklin County, Ripley County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 27, 2016, 1:17 PM EDT for Dearborn County, Franklin County, Ripley County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2016, 1:17 PM EDT (17:17 UTC)
Expired
Aug 27, 2016, 2:00 PM EDT
In force
43 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dearborn County, IN, Franklin County, IN, Ripley County, IN

The radar

The Cincinnati radar (KILN), 112 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 10:41 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 27, 10:41 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1041 AM EDT SAT AUG 27 2016

.SYNOPSIS...
Very warm and humid conditions will continue through the weekend.
In the very warm and humid airmass, a few afternoon thunderstorms
will be possible today mainly across the west. By Sunday into
Monday, several weak upper level disturbances will provide a
little better chance for a few showers and thunderstorms in the
area.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A couple weak mid level shortwaves will round the periphery of an
upper level high centered over the Mid-Atlantic, lifting northeast
across Indiana and northwest Ohio today. These along with an axis
of surface convergence across the western FA will serve as the
focus for shower and thunderstorm development mainly this
afternoon. A pretty tight PWAT gradient is in place along the
IN/OH border this morning, but models are showing a surge in
moisture across our northwest this afternoon with PWATs there climbing
above 2 inches. With plenty of insolation this morning, moderate
instability is expected to develop across our west by this
afternoon. Given 20-30 knots of 0-6km shear, cannot rule out an
isolated stronger storm but it appears overall severe potential
will be limited by lack of significant forcing. Have bumped PoPs
up to chance across our west and also increased cloud cover
there, which translated into slightly cooler afternoon highs
northwest of I-71.

Other concern this afternoon will be the heat and humidity. Highs
will range from upper 80s in the northwest to mid 90s in the
southeast. Combined with dewpoints in the lower 70s, heat indicies
will likely flirt with advisory criteria in the south for a few
hours this afternoon. A few locations may briefly exceed 100, but
felt it will be limited enough to forego an advisory. Continued
mention of the heat threat in an SPS and the HWO.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Nearly stationary elongated mid level ridge remains centered to
our se with a shortwave moving thru the Great Lakes, tonight/Sunday.
Moderate instby develops during the afternoon with a weak boundary
dropping south into the Ohio Valley. Have low chance pops across
the entire region with the best likelihood for convection across
the north. Very warm readings expected again on Sunday with highs
from the upper 80s nw to the lower/middle 90s se. Mid and upper
90s heat indices expected again Sunday afternoon.

Surface high pressure to build acrs the Great Lakes Monday where
mid level westerlies will exist. Meanwhile, e-w elongated mid
level ridge will stretch from the Central Plains thru the Tn
Valley and Del Mar Va. Weak boundary across the south may lead to
isold convective development across the south Monday afternoon.
Have limited pops to slight chance. Highs in the upper 80s to
lower 90s will result in heat indices in the mid/upr 90s across
the southern half of ILN/s FA.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The proximity of a weak and somewhat nebulous surface boundary over
the region through early Wednesday will continue to necessitate the
potential for diurnally driven thunderstorm activity peaking in the
late day in a continued humid airmass.

Upper level high over the southeastern U.S. will flatten out and
retrograde into the Arklatex region as northwest flow sets up over
the northeastern U.S. with ridging in the Great Plains. The
northwest flow will help push a surface front through the Ohio
Valley on Wednesday, ushering in another welcome dry and cooler
period to start out September. Highs in the upper 80s to around 90
will be found Monday and Tuesday, drop into the 80s Wednesday and be
a more pleasant low to mid 80s for the end of the week. Min temps in
the upper 60s to lower 70s Monday and Tuesday will drop into the
lower 60s by weeks end.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Surface analysis shows a slow moving front near the Ohio River.
With no precip occurring along the front, skies are cloudy due to
mid and high level moisture that originated from earlier convection
over far western Kentucky.

VFR will likely continue through the forecast period for
the most part, though BR will reduce visibility at LUK early this
morning and probably on Sunday morning as well. Models indicate
convection will be isolated at most and thus not worth mentioning
in the forecast. Scattered cumulus will probably form during
daylight hours, while cirrus persists. Winds will not be much of a
factor either with speeds around 7 knots out of the southeast.
Light northeast winds and continued VFR are expected after 12z
Sunday at CVG.

OUTLOOK...Thunderstorms possible through Wednesday...mainly in
the afternoon and evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...Kurz
SHORT TERM...AR
LONG TERM...Franks
AVIATION...Coniglio
Hazardous weather outlook, Aug 27, 5:54 AM EDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
554 AM EDT SAT AUG 27 2016

INZ066-073>075-080-KYZ089>100-OHZ070>074-077>082-088-281000-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
554 AM EDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES NEAR 100 ARE EXPECTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDICES IN THE MID TO UPPER 90S ARE EXPECTED ON
SUNDAY AND MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-281000-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
554 AM EDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES IN THE MID TO UPPER 90S ARE EXPECTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDICES IN THE MID TO UPPER 90S ARE EXPECTED SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 27, 7:25 AM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
725 AM EDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       2 SSW MIAMISBURG        39.61N 84.29W
08/27/2016  M3.32 INCH       MONTGOMERY         OH   OTHER FEDERAL

            USGS STATION 4840 GREAT MIAMI BELOW MIAMISBURG AUTOMATED
            RAIN GAUGE REPORT

&&

JGIBSON
Local storm report, Aug 27, 9:08 AM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
908 AM EDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       4 NE OSGOOD             39.17N 85.24W
08/27/2016  M1.80 INCH       RIPLEY             IN   COCORAHS

            INRP4 24-HR TOTAL

&&

JGIBSON
Special weather statement, Aug 27, 10:04 AM EDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1004 AM EDT SAT AUG 27 2016

INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-
272300-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-
BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-
MASON-LEWIS-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-
ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...BROOKVILLE...BATESVILLE...MILAN...
VERSAILLES...LAWRENCEBURG...AURORA...RISING SUN...VEVAY...
CARROLLTON...WARSAW...FLORENCE...BURLINGTON...OAKBROOK...
COVINGTON...ERLANGER...INDEPENDENCE...NEWPORT...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...CRITTENDEN...DRY RIDGE...FALMOUTH...
BUTLER...AUGUSTA...BROOKSVILLE...MOUNT OLIVET...MAYSVILLE...
VANCEBURG...TOLLESBORO...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...PICKERINGTON...HAMILTON...MIDDLETOWN...FAIRFIELD...
OXFORD...MASON...LEBANON...SPRINGBORO...WILMINGTON...
BLANCHESTER...CHILLICOTHE...LOGAN...CINCINNATI...MILFORD...
GEORGETOWN...MOUNT ORAB...HILLSBORO...GREENFIELD...WEST UNION...
PEEBLES...WAVERLY...PIKETON...PORTSMOUTH...WHEELERSBURG
1004 AM EDT SAT AUG 27 2016

...HOT AND HUMID CONDITIONS EXPECTED THIS AFTERNOON...

HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL COMBINE WITH
HIGH HUMIDITY TO PRODUCE HEAT INDICES NEAR 100 DEGREES THIS
AFTERNOON INTO EARLY EVENING...ESPECIALLY IN URBAN AREAS.

IF POSSIBLE...SPEND MORE TIME IN AIR CONDITIONED OR WELL
VENTILATED PLACES THIS AFTERNOON. IF YOU WILL BE OUTSIDE...WEAR
LIGHT WEIGHT AND LOOSE FITTING CLOTHING AND DRINK PLENTY OF WATER.

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-272300-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-
LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-MONTGOMERY-GREENE-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
WEST COLLEGE CORNER...KENTON...ADA...CELINA...COLDWATER...
WAPAKONETA...ST. MARYS...GREENVILLE...SIDNEY...BELLEFONTAINE...
MARYSVILLE...DELAWARE...TROY...PIQUA...TIPP CITY...URBANA...
SPRINGFIELD...LONDON...WEST JEFFERSON...PLAIN CITY...COLUMBUS...
NEWARK...EATON...CAMDEN...DAYTON...KETTERING...BEAVERCREEK...
FAIRBORN...XENIA
1004 AM EDT SAT AUG 27 2016

...VERY WARM AND HUMID CONDITIONS EXPECTED THIS AFTERNOON...

HIGH TEMPERATURES IN THE UPPER 80S TO LOWER 90S WILL COMBINE WITH
HIGH HUMIDITY TO PRODUCE HEAT INDICES IN THE MID TO UPPER 90S
THIS AFTERNOON INTO EARLY EVENING...ESPECIALLY IN URBAN AREAS.

IF POSSIBLE...SPEND MORE TIME IN AIR CONDITIONED OR WELL
VENTILATED PLACES THIS AFTERNOON. IF YOU WILL BE OUTSIDE...WEAR
LIGHT WEIGHT AND LOOSE FITTING CLOTHING AND DRINK PLENTY OF WATER.
Special weather statement, Aug 27, 12:43 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1243 PM EDT SAT AUG 27 2016

INZ073-271715-
RIPLEY IN-
1243 PM EDT SAT AUG 27 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN RIPLEY COUNTY UNTIL 115
PM EDT...

AT 1243 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST
OF OSGOOD...MOVING NORTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
OSGOOD...HOLTON...NAPOLEON...MILLHOUSEN...NEW MARION...
REXVILLE AND OTTER VILLAGE.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3920 8544 3929 8525 3891 8533 3891 8544
TIME...MOT...LOC 1643Z 213DEG 30KT 3913 8548

KURZ

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:04 PM EDTAreal Flood AdvisoryILNButler, Montgomery, Warren116 min
Aug 26, 8:13 PM EDTSevere Thunderstorm WarningILNButler, Montgomery, Warren32 min
Aug 26, 8:38 PM EDTFlash Flood WarningILNButler, Montgomery, Warren3 hr
Aug 26, 9:15 PM EDTSpecial Weather StatementILNMontgomery30 min
Aug 26, 9:20 PM EDTSpecial Weather StatementILNPreble25 min
Aug 26, 9:46 PM EDTSpecial Weather StatementILNMiami29 min
Aug 27, 1:55 PM EDTSevere Thunderstorm WarningILNButler, Hamilton35 min
Aug 27, 2:00 PM EDTSevere Thunderstorm WarningILNButler, Montgomery, Preble30 min
Aug 27, 2:09 PM EDTSpecial Weather StatementILNDarke36 min
Aug 27, 2:15 PM EDTSevere Thunderstorm WarningILNButler, Montgomery, Preble, Warren45 min
Aug 27, 2:28 PM EDTSevere Thunderstorm WarningILNMontgomery, Preble47 min
Aug 27, 2:36 PM EDTHeat AdvisoryILNAdams, Brown, Clermont, Hamilton, Highland, Pike and 2 more3 hr
Aug 27, 2:41 PM EDTSpecial Weather StatementILNDarke34 min
Aug 27, 2:45 PM EDTSevere Thunderstorm WarningILNClark, Clinton, Darke, Greene, Miami, Montgomery and 2 more30 min
Aug 27, 2:53 PM EDTSpecial Weather StatementILNClermont37 min
Aug 27, 3:13 PM EDTSevere Thunderstorm WarningILNChampaign, Clark, Greene, Miami, Montgomery47 min
Aug 27, 3:21 PM EDTSpecial Weather StatementILNClinton, Fayette, Greene24 min
Aug 27, 3:49 PM EDTSpecial Weather StatementILNChampaign, Logan26 min
Aug 27, 3:51 PM EDTSevere Thunderstorm WarningILNChampaign, Clark, Franklin, Logan, Madison, Union39 min
Aug 27, 4:17 PM EDTAreal Flood AdvisoryILNChampaign, Clark3 hr
Aug 27, 4:29 PM EDTSpecial Weather StatementILNDelaware, Union31 min
Aug 27, 5:13 PM EDTSpecial Weather StatementILNLicking32 min
Aug 27, 5:43 PM EDTSpecial Weather StatementILNLicking17 min
Aug 27, 6:26 PM EDTSevere Thunderstorm WarningILNScioto19 min
Aug 27, 6:38 PM EDTAreal Flood AdvisoryILNScioto112 min
Aug 27, 6:52 PM EDTFlash Flood WarningILNScioto113 min
Aug 26, 8:17 PM EDTFlash Flood WarningILNRipley3 hr
Aug 26, 8:24 PM EDTSpecial Weather StatementILNFayette36 min
Aug 26, 8:40 PM EDTAreal Flood AdvisoryILNFayette, Wayne2 hr
Aug 26, 9:24 PM EDTAreal Flood AdvisoryILNFranklin, Union, Wayne2 hr
Aug 27, 12:43 PM EDTSpecial Weather StatementILNRipley32 min
Aug 27, 2:41 PM EDTAreal Flood AdvisoryILNUnion3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.